Biotin Preliminary studies suggest that biotin supplements may help counteract the biotin-reducing effects of antiepileptic medications. These drugs (e.g., carbamazepine, phenobarbital, phenytoin, primidone, and valproic acid) administered orally to help prevent seizures can significantly decrease available biotin levels in the body and cause biotin deficiency. This is a common side effect of some anticonvulsant medications (occurring in over 80% of patients with epilepsy) and is believed to be caused by the drugs and not the condition (the deficiency only occurs after the drug is taken).* * Higdon, Jane, Drake, Victoria J. and Mock, Donald. Micronutrient Information Center: Biotin. Oregon State University: Linus Pauling Institute. [Online] August 2008. Pharmacological Biotin Supplementation Maintains Biotin Status and Function in Rats Administered Dietary Carbamazepine. Rathman, Sara C., Jesse F. Gregory, III and McMahon, Robert J. [ed.] John W. Suttie. 9, Bethesda: American Society for Nutritional Sciences, September 1, 2003, The Journal of Nutrition, Vol. 133, pp. 2857-2862.